Alert archive / Kansas / Special Weather Statements in 2019

Special Weather Statement, NWS Dodge City, KS

August 7, 2019Hamilton County, Kansas

NWS Dodge City, KS issued this special weather statement at Aug 7, 2019, 8:29 PM MDT for Hamilton County, Kansas. It was in force for 46 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 7, 2019, 8:29 PM MDT (02:29 UTC)
Expired
Aug 7, 2019, 9:15 PM MDT
In force
46 min
Issued by
NWS Dodge City, KS

County Hamilton County, KS

The radar

The Dodge City radar (KDDC), 161 km from the middle of the area, began a volume at 02:29 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Dodge City, (KDDC), launched 00:00Z, 2.5 hours before the alert went out and 167 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Dodge City, at 00:00Z on 2019-08-08Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 892 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Dodge City, at 00:00Z on 2019-08-08The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -4 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
892 J/kg
Mixed-layer CIN
-42 J/kg
Mixed-layer LCL
2987 m above ground
0-6 km bulk shear
30 kt
0-1 km storm-relative helicity
-4 m²/s²
0-3 km storm-relative helicity
28 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.3

Open this sounding in Storm Lab

The text

As transmitted.

014 
WWUS83 KDDC 080229
SPSDDC

Special Weather Statement
National Weather Service Dodge City KS
929 PM CDT Wed Aug 7 2019
 
KSZ061-062-074-080315-
Stanton KS-Kearny KS-Hamilton KS-
929 PM CDT Wed Aug 7 2019

...SPECIAL WEATHER STATEMENT...

At 929 PM CDT/829 PM MDT/, Doppler radar was tracking strong
thunderstorms along a line extending from 7 miles southwest of
Kendall to 18 miles south of Coolidge. Movement was northeast at 15
mph.

Winds in excess of 30 mph will be possible with these storms.

Locations impacted include...
Syracuse and Kendall. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3799 10202 3817 10129 3783 10133 3769 10204
      3780 10205
TIME...MOT...LOC 0229Z 222DEG 12KT 3788 10167 3778 10202 

$$

RUSSELL

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Dodge City, KS wrote its last area forecast discussion before this special weather statement went out at Aug 7, 5:31 PM MDT, 2 hours 58 minutes earlier.

Area forecast discussion, Aug 7, 5:31 PM MDT, 2 hours 58 minutes before
Area Forecast Discussion
National Weather Service Dodge City KS
631 PM CDT Wed Aug 7 2019

...Updated Aviation Discussion...

.SHORT TERM...(This evening through Thursday)
Issued at 348 PM CDT Wed Aug 7 2019

An outflow boundary from early morning thunderstorms pushed south
across southwest Kansas earlier and farther south than previously
forecast, and this really pinched off the area of 100+ temperatures
this afternoon. Nevertheless, temperature at Dodge City at 20z still
reached 101 degrees with 104+ down south just on the other side of
the state line in far northwest Oklahoma. With the surface boundary
farther south, initial late afternoon thunderstorm development was
farther south across the Oklahoma Panhandle into northwest Oklahoma.
Convective clouds were on the increase as well across Baca County,
Colorado. We have reduced the POPs across much of southwest and west
central Kansas as a result of the front/outflow boundary being
farther south.

We will have to watch for convective activity rolling east out of
eastern Colorado later tonight, though, as post-frontal moist
upslope low level winds will likely sustain a mesoscale convective
system (MCS) through much of the night across western Kansas. 30-40
POPs are in the grids for nearly the entire forecast area late
tonight in anticipation of at least one MCS rolling across our
region. Additional pristine elevated convection will likely develop
just north and east of the DDC CWA over north central and central
Kansas very late tonight/early Thursday. This could also evolve into
a fairly substantial MCS. These MCSs will only reinforce
northeasterly surface winds on the day Thursday, which will make the
diurnal temperature forecast fairly challenging. There could be a
gradient of temperature from the lower 80s up north along I-70 to
the mid/upper 90s around the Red Hills, but it all depends on where
the resultant outflow boundary sets up afternoon.

.LONG TERM...(Thursday night through Wednesday)
Issued at 348 PM CDT Wed Aug 7 2019

Thursday Night through the weekend, the atmospheric setup will not
change a whole lot, so there will be additional opportunities for
thunderstorm activity late at night through the early morning hours,
as the prolonged westerly mid level flow will favor higher terrain
convective activity moving into west central and southwest Kansas.
Future MCSs would then reinforce an outflow boundary through the
weekend somewhere within or near our forecast area of southwest
Kansas. along and north of the surface boundary, surface dewpoints
will remain high, in the upper 60s to lower 70s, even across western
Kansas. With all this in mind, we will have numerous 12-hour periods
of widespread 30 to 50 POPs through at least Sunday Night. As far as
diurnal temperatures go, along and south of any boundary, expect
upper 90s to lower 100s for highs and north of the boundary mid 80s
to lower 90s for highs.

&&

.AVIATION...(For the 00Z TAFS through 00Z Thursday evening)
Issued at 620 PM CDT Wed Aug 7 2019

A southeasterly wind will draw some low level moisture into north
central Kansas after midnight which will result in a period of
MVFR cloud cover conditions between 09z and 15z Thursday. Could
also see some of these lower ceilings near the Dodge City airport
but the latest models keeps these low clouds north and east of
the airport overnight. Elsewhere will be monitoring the increasing
cloud cover from the ongoing evening convection over Colorado.
Short term models remain similar to previous runs in bringing an
increase in clouds in the 5000 to 10000 ft AGL after midnight.
There will be an slight chance for some convection near all four
terminals between 08z and 15z.

&&

.PRELIMINARY POINT TEMPS/POPS...
DDC  72  89  67  89 /  30  30  30  10
GCK  69  89  66  90 /  40  20  30  10
EHA  68  93  66  92 /  40  20  40  20
LBL  72  96  69  91 /  30  20  30  10
HYS  68  84  65  85 /  40  40  20  20
P28  75  88  69  90 /  30  40  40  20

&&

.DDC WATCHES/WARNINGS/ADVISORIES...
Heat Advisory until 7 PM CDT this evening for KSZ066-078>081-
088>090.

&&

SHORT TERM...Umscheid
LONG TERM...Umscheid
AVIATION...Burgert
Hazardous weather outlook, Aug 7, 3:57 AM MDT, 16 hours 32 minutes before
Hazardous Weather Outlook
National Weather Service Dodge City KS
457 AM CDT Wed Aug 7 2019

KSZ030-031-043>046-061>066-074>081-084>090-081000-
Trego-Ellis-Scott-Lane-Ness-Rush-Hamilton-Kearny-Finney-Hodgeman-
Pawnee-Stafford-Stanton-Grant-Haskell-Gray-Ford-Edwards-Kiowa-
Pratt-Morton-Stevens-Seward-Meade-Clark-Comanche-Barber-
457 AM CDT Wed Aug 7 2019 /357 AM MDT Wed Aug 7 2019/

...A Heat advisory is in effect for parts of southwestern and
central Kansas for today...

This hazardous weather outlook is for portions of central...south
central...southwest and west central Kansas.

.DAY ONE...Today and tonight.

Day 1 Discussion
----------------

There is a chance of thunderstorms late this afternoon and
evening. The main concern with the storms is damaging wind,
especially across far western Kansas. Small hail is also
possible. Thunderstorms may develop across central Kansas near
Interstate 70 late this afternoon. These storms could contain
damaging winds and small hail.

Heat indices will range between 103 and 110 across central and
western Kansas this afternoon.

Day 1 Hazards
-------------
* Lightning: Limited risk
* Excessive heat: Elevated risk
* Non-thunderstorm wind: Limited risk

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

Days 2-7 Discussion
-------------------

There are small chances for thunderstorms almost every day.
A few of the storms over the weekend and into early next week
could be severe with large hail and damaging wind.

Days 2-7 Hazards
----------------
* Thursday
  - Lightning: Elevated risk
  - Excessive heat: Elevated risk

* Friday
  - Lightning: Elevated risk
  - Excessive heat: Elevated risk

* Saturday
  - Lightning: Limited risk
  - Excessive heat: Elevated risk

* Sunday
  - Lightning: Limited risk
  - Excessive heat: Elevated risk

* Monday
  - Lightning: Limited risk
  - Excessive heat: Elevated risk

* Tuesday
  - Lightning: Limited risk

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed through tonight.

&&

For more details visit our webpage http://weather.gov/ddc/ehwo

In the hours before

Local storm report, Aug 7, 6:31 PM MDT, 1 hour 58 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DODGE CITY KS
731 PM CDT WED AUG 7 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0717 PM     HAIL             COLDWATER               37.27N 99.33W
08/07/2019  M1.25 INCH       COMANCHE           KS   FIRE DEPT/RESCUE

&&

RB
Special weather statement, Aug 7, 6:46 PM MDT, 1 hour 43 minutes before
Special Weather Statement
National Weather Service Dodge City KS
746 PM CDT Wed Aug 7 2019

KSZ078-080-088-080115-
Clark KS-Kiowa KS-Ford KS-
746 PM CDT Wed Aug 7 2019

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN FORD...WESTERN
KIOWA...NORTHWESTERN COMANCHE AND NORTHEASTERN CLARK COUNTIES UNTIL
815 PM CDT...

At 745 PM CDT, Doppler radar was tracking a strong thunderstorm 8
miles southeast of Bucklin, moving northeast at 15 mph.

Penny size hail and wind gusts up to 50 mph will be possible with
this storm.

Locations impacted include...
Greensburg and Mullinville.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3746 9971 3773 9936 3742 9915 3738 9936
      3738 9954 3735 9955 3733 9963
TIME...MOT...LOC 0045Z 239DEG 13KT 3746 9952

RUSSELL
Special weather statement, Aug 7, 7:20 PM MDT, 1 hour 9 minutes before
Special Weather Statement
National Weather Service Dodge City KS
820 PM CDT Wed Aug 7 2019

KSZ061-074-080215-
Stanton KS-Hamilton KS-
820 PM CDT Wed Aug 7 2019

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN HAMILTON AND
NORTHWESTERN STANTON COUNTIES UNTIL 915 PM CDT/815 PM MDT/...

At 820 PM CDT/720 PM MDT/, Doppler radar was tracking a strong
thunderstorm 19 miles northwest of Manter. This storm was nearly
stationary.

Nickel size hail and wind gusts up to 50 mph will be possible with
this storm.

This storm will remain over mainly rural areas of southwestern
Hamilton and northwestern Stanton Counties.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3788 10204 3791 10192 3761 10193 3764 10204
TIME...MOT...LOC 0120Z 269DEG 4KT 3776 10207

RUSSELL
Special weather statement, Aug 7, 7:23 PM MDT, 1 hour 6 minutes before
Special Weather Statement
National Weather Service Dodge City KS
823 PM CDT Wed Aug 7 2019

KSZ078-080-088-089-080230-
Clark KS-Kiowa KS-Ford KS-Comanche KS-
823 PM CDT Wed Aug 7 2019

...SPECIAL WEATHER STATEMENT...

At 822 PM CDT, Doppler radar was tracking a strong thunderstorm 11
miles southeast of Bucklin, moving east at 5 mph.

Pea size hail will be possible with this storm.

This storm will remain over mainly rural areas of southeastern Ford,
southwestern Kiowa, northwestern Comanche and northeastern Clark
Counties.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3749 9975 3759 9920 3737 9911 3730 9953
TIME...MOT...LOC 0122Z 270DEG 5KT 3740 9953

RUSSELL
Special weather statement, Aug 7, 7:25 PM MDT, 1 hour 4 minutes before
Special Weather Statement
National Weather Service Dodge City KS
825 PM CDT Wed Aug 7 2019

KSZ089-080200-
Comanche KS-
825 PM CDT Wed Aug 7 2019

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN COMANCHE COUNTY
UNTIL 900 PM CDT...

At 825 PM CDT, Doppler radar was tracking a strong thunderstorm near
Protection. This storm was nearly stationary.

Half inch hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
Coldwater, Protection, Lake Coldwater and Buttermilk.

LAT...LON 3728 9949 3727 9935 3700 9928 3709 9954
TIME...MOT...LOC 0125Z 351DEG 1KT 3716 9941

RUSSELL
Special weather statement, Aug 7, 8:29 PM MDT, 0 minutes before
Special Weather Statement
National Weather Service Dodge City KS
929 PM CDT Wed Aug 7 2019

KSZ061-062-074-080315-
Stanton KS-Kearny KS-Hamilton KS-
929 PM CDT Wed Aug 7 2019

...SPECIAL WEATHER STATEMENT...

At 929 PM CDT/829 PM MDT/, Doppler radar was tracking strong
thunderstorms along a line extending from 7 miles southwest of
Kendall to 18 miles south of Coolidge. Movement was northeast at 15
mph.

Winds in excess of 30 mph will be possible with these storms.

Locations impacted include...
Syracuse and Kendall.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3799 10202 3817 10129 3783 10133 3769 10204
      3780 10205
TIME...MOT...LOC 0229Z 222DEG 12KT 3788 10167 3778 10202

RUSSELL

The office that day

Everything else NWS Dodge City, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 7, 6:08 PM MDTSevere Thunderstorm WarningDDCComanche52 min
Aug 7, 6:27 PM MDTSevere Thunderstorm WarningDDCKiowa20 min
Aug 7, 6:46 PM MDTSpecial Weather StatementDDCKiowa29 min
Aug 7, 6:57 PM MDTSevere Thunderstorm WarningDDCComanche29 min
Aug 7, 7:20 PM MDTSpecial Weather StatementDDCStanton55 min
Aug 7, 7:23 PM MDTSpecial Weather StatementDDCKiowa67 min
Aug 7, 7:25 PM MDTSpecial Weather StatementDDCComanche35 min
Aug 8, 1:56 AM MDTSpecial Weather StatementDDCTrego34 min
Aug 8, 2:37 AM MDTSpecial Weather StatementDDCEllis53 min
Aug 8, 3:45 AM MDTSpecial Weather StatementDDCFord, Gray, Hodgeman45 min

Nearby

Special Weather Statements in Kansas, 2019Every special weather statement in 2019

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.